Alert archive / Montana / Flash Flood Warnings in 2005
Flash Flood Warning 4, NWS Billings, MT
NWS Billings, MT issued this flash flood warning at May 11, 2005, 11:41 AM MDT for Carbon County, Montana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2005, 11:41 AM MDT (17:41 UTC)
- Expired
- May 11, 2005, 5:30 PM MDT
- In force
- 6 hr
- Issued by
- NWS Billings, MT
- Area
- Counties, with a storm outline in the text
County Carbon County, MT
The radar
The Billings radar (KBLX), 59 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 5.7 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KBYZ 111742
FFWBYZ
MTC009-112330-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
1141 AM MDT WED MAY 11 2005
THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL CARBON COUNTY IN SOUTH CENTRAL MONTANA
* UNTIL 530 PM MDT
* AT 1118 AM MDT...LOCAL EMERGENCY MANAGEMENT OFFICIALS REPORTED THAT
A HIGH VOLUME OF WATER WILL REACH THE COONEY RESERVOIR BY EARLY
THIS AFTERNOON. THIS WATER WILL SPILL OVER THE RESERVOIR...FLOODING
LOW LYING AREAS DOWNSTREAM OF COONEY DAM.
* LOCATIONS IN THE WARNING INCLUDE AREAS ALONG RED LODGE AND ROCK
CREEKS DOWNSTREAM OF COONEY DAM. THIS WARNING INCLUDES THE CITIES
OF BOYD...JOLIET...ROCKVALE...AND SILESIA. THE CLARKS FORK
NORTHEAST OF SILESIA WILL ALSO BE AFFECTED BY FLOODING.
RESIDENTS DOWNSTREAM FROM COONEY RESERVOIR SHOULD BE PREPARED TO
EVACUATE SHOULD FLOOD WATERS THREATEN THEIR AREA. RANCHERS SHOULD
MOVE THEIR LIVESTOCK TO HIGHER GROUND. IF YOU OBSERVE
FLOODING...MOVE TO HIGHER GROUND...AND DO NOT DRIVE THROUGH ANY
AREAS WHERE WATER COVERS THE ROAD. THE WATER MAY BE TOO DEEP TO
CROSS SAFELY. RESIDENTS SHOULD STAY ABREAST OF THIS SITUATION BY
TUNING IN TO LOCAL TELEVISION AND RADIO OUTLETS OR NOAA WEATHER RADIO.
LAT...LON 4539 10933 4538 10902 4545 10895 4549 10879 4562 10881
4546 10920 4543 10933
$$
ARTHUR2 follow-up statements
000
WGUS75 KBYZ 112126
FFSBYZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
325 PM MDT WED MAY 11 2005
MTC009-112330-
CARBON MT-
325 PM MDT WED MAY 11 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 530 PM MDT FOR NORTH
CENTRAL CARBON COUNTY...
CARBON COUNTY EMERGENCY MANAGEMENT OFFICIALS ANTICIPATE A LARGE
VOLUME OF WATER WILL REACH THE COONEY RESERVOIR WITHIN THE NEXT FEW
HOURS. THIS WATER WILL INCREASE THE AMOUNT OF WATER ALREADY SPILLING
FROM THE RESERVOIR...ADDING TO THE FLOODING THAT IS ALREADY OCCURRING
IN LOW LYING AREAS DOWNSTREAM OF COONEY DAM.
LOCATIONS IN THE WARNING INCLUDE AREAS ALONG RED LODGE AND ROCK
CREEKS DOWNSTREAM OF COONEY DAM INCLUDES THE CITIES OF
BOYD...JOLIET...ROCKVALE...AND SILESIA.
RESIDENTS DOWNSTREAM FROM COONEY RESERVOIR SHOULD BE PREPARED TO
EVACUATE SHOULD FLOOD WATERS THREATEN THEIR AREA. RANCHERS SHOULD
MOVE THEIR LIVESTOCK TO HIGHER GROUND. IF YOU OBSERVE
FLOODING...MOVE TO HIGHER GROUND...AND DO NOT DRIVE THROUGH ANY
AREAS WHERE WATER COVERS THE ROAD. THE WATER MAY BE TOO DEEP TO
CROSS SAFELY. RESIDENTS SHOULD STAY ABREAST OF THIS SITUATION BY
TUNING IN TO LOCAL TELEVISION AND RADIO OUTLETS OR NOAA WEATHER RADIO.
LAT...LON 4539 10933 4538 10902 4545 10895 4549 10879
4546 10920 4543 10933
$$000
WGUS75 KBYZ 112332
FFSBYZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
529 PM MDT WED MAY 11 2005
MTC009-112339-
CARBON MT-
529 PM MDT WED MAY 11 2005
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL CARBON COUNTY EXPIRES AT
530 PM MDT...
FLOODING IS STILL EXPECTED DOWNSTREAM FROM COONEY DAM AS WATER
CONTINUES TO BE RELEASED OVER THE SPILLWAY. HOWEVER...THE THREAT OF
FLASH FLOODING HAS BEEN DIMISHED AS WATER LEVELS HAVE ALREADY RISEN
AT POINTS DOWNSTREAM FROM COONEY DAM AND JOLIET ON ROCK CREEK.
A SMALL STREAM FLOOD WARNING CONTINUES FOR THE AREA UNTIL NOON
FRIDAY.
LAT...LON 4539 10933 4538 10902 4545 10895 4549 10879
4546 10920 4543 10933
$$
JRSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at May 11, 9:09 AM MDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 11, 9:09 AM MDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
909 AM MDT WED MAY 11 2005
.SHORT TERM...VALID FOR TDY AND THU...
UPDATE TO ZFP WITH NO UPDATE TO WRKAFP. RAIN TO SNOW TRANSITION
WILL OCCUR BY 18Z ACROSS THE FORECAST AREA. RECEIVED REPORT OF
SNOW IN BROADUS AROUND 14Z AND SHR HAS BEEN REPORTING SNOW THIS
MORNING. LATEST MODELS HAD FAIRLY GOOD HANDLE ON 850 TEMPS AT 12Z.
COLD AIR PROGGED TO MOVE INTO THE AREA FROM NE TO SW BY 18Z. IN
ADDITION...STRONG WAVES ROTATING INTO THE REGION FROM THE SOUTH
WILL ENHANCE COOLING DYNAMICALLY. UPDATED TO REFLECT RAIN CHANGING
TO SNOW THIS MORNING. MADE SMALL CHANGES TO MAX TEMPS SINCE THEY
WERE RUNNING A FEW DEGREES HIGHER THAN FORECAST AT SEVERAL LOCATIONS.
RECEIVED NUMEROUS REPORTS OF FLOODING IN RED LODGE AND ROBERTS
AREAS OF WESTERN CARBON COUNTY AND AROUND SHERIDAN. WILL MONITOR
FLOOD POTENTIAL OVER ENTIRE AREA THIS AFTERNOON.
NO CHANGES TO WINTER STORM WARNINGS/ADVISORIES...WILL REFINE THEM
AS NEEDED THIS AFTERNOON. ARTHUR
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
MODELS IN FAIRLY GOOD AGREEMENT FOR THE EXTENDED. RIDGE TO BUILD
INTO REGION FRIDAY. GFS WANTS TO KEEP SOME COOLER AIR OVER FAR
EAST AS FLOW ALOFT REMAINS NORTHERLY...SO EASTERN ZONES TO BE
SLOWER TO WARM. FOR WEEKEND...LEE SIDE TROFFING DEVELOPS TO AID
WARM UP A LITTLE. WESTERN ZONES CONT TO BE UNDER WARMEST 850MB
TEMPS UNTIL SUNDAY WHEN THERMAL RIDGE SHIFTS TO SOUTH CENTRAL
AREA. BUMPED TEMPS UP A NOTCH OVER WEEKEND AS 18C LINE EDGES INTO
SOUTHERN ZONES SUNDAY ON PREFRONTAL WINDS. PACIFIC SYSTEM MOVES
THROUGH SOUTHERN MONTANA SUNDAY NIGHT...WITH MAIN DYNAMICS PROGGD
TO REMAIN NORTH. AHEAD OF THIS AIR MASS BECOMES RATHER UNSTABLE
AND WEST TO SOUTHWEST FLOW SHOULD ADVECT IN DECENT MOISTURE. MAIN
TROUGH STAYS NORTH BUT FRONTAL ACTIVITY AND ASSOCIATED JET SHOULD
PROVIDE STIMULUS FOR CONVECTIVE ACTIVITY SUNDAY EVENING AND
NIGHT. SO HAVE INTRODUCED POPS FOR THIS TIME FRAME AND CONTINUED
SLIGHT CHANCE INTO MONDAY AS WEAK RIPPLES CONTINUE IN
WEST/SOUTHWEST FLOW AND MODELS PRODUCE SOME FRONTOGENESIS OVER
AREA. CLIMATOLOGY HAS CHANCE POPS IN MOUNTAINS THIS TIME OF YEAR
SO WILL HANG ON TO INHERITED MOUNTAIN POPS THROUGH BULK OF
EXTENDED DUE TO NATURE OF 500MB FLOW. TESAR
&&
.PRELIMINARY POINT TEMP/POPS...
TDY THU FRI SAT SUN MON TUE
-------------------------------------------------------
BIL 042 026/039 033/064 039/070 042/072 045/066 041/066
+/O 86/O 21/B 00/B 00/B 22/W 20/B
LVM 039 026/042 032/063 039/068 036/067 042/062 036/062
+/O 64/O 21/B 00/B 22/T 22/W 21/B
HDN 045 027/039 034/064 039/071 040/073 045/068 043/066
+/O 87/O 21/B 00/B 00/B 22/W 20/B
MLS 036 028/040 033/058 037/069 042/071 046/068 043/068
+/S +7/O 31/B 00/B 00/B 20/B 10/B
4BQ 040 027/039 032/058 036/068 040/070 045/070 043/068
+/S 97/O 32/W 00/B 00/B 22/W 20/B
BHK 032 028/037 033/056 036/067 040/068 044/069 041/067
+/S +7/S 42/W 00/B 00/B 20/B 10/B
SHR 041 023/036 032/061 037/068 037/071 043/067 039/066
+/O +7/S 32/W 00/B 00/B 22/W 20/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SNOW ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR ZONES
28-41-63-65.
WINTER STORM WARNING IN EFFECT UNTIL 6 AM MDT THURSDAY FOR
ZONES 29>39-42-56>58-66>68.
FLOOD WARNING IN EFFECT UNTIL NOON FRIDAY FOR ZONES 036-038-
058.
WY...WINTER STORM WARNING IN EFFECT UNTIL 6 AM MDT THURSDAY FOR
ZONES 98-99.
FLOOD WARNING IN EFFECT UNTIL NOON FRIDAY FOR ZONE 099.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, May 11, 6:35 AM MDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 635 AM MDT WED MAY 11 2005 MTZ067-068-WYZ098-121245- ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- NORTHEAST BIG HORN MOUNTAINS- 635 AM MDT WED MAY 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WYOMING AND SOUTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A STRONG SPRING STORM SYSTEM WILL REMAIN OVER THE REGION TODAY THROUGH THURSDAY MORNING. SNOW WILL BECOME HEAVY AT TIMES THIS MORNING AND TONIGHT. AS A RESULT WINTER STORM WARNINGS ARE IN EFFECT. PLEASE REFER TO THE LATEST GTFWSWBYZ FOR DETAILS ON THIS DEVELOPING STORM SYSTEM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ028-040-063>065-121245- SOUTHERN WHEATLAND-NORTHERN PARK-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA- 635 AM MDT WED MAY 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A STRONG SPRING STORM SYSTEM WILL REMAIN OVER THE REGION TODAY THROUGH THURSDAY MORNING. RAIN IS EXPECTED TO CHANGE TO SNOW THIS MORNING WITH 2 TO 4 INCHES OF SNOW EXPECTED LATE TONIGHT. AS A RESULT WINTER WEATHER ADVISORIES ARE IN EFFECT. PLEASE REFER TO THE LATEST GTFWSWBYZ FOR DETAILS ON THIS STORM SYSTEM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ029>033-035-037-042-057-121245- MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-YELLOWSTONE- CARTER-GOLDEN VALLEY-NORTHERN BIG HORN- 635 AM MDT WED MAY 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A STRONG SPRING STORM SYSTEM WILL REMAIN OVER THE REGION THROUGH THURSDAY MORNING. RAIN IS EXPECTED TO CHANGE OVER TO SNOW LATE THIS MORNING AND BECOME HEAVY AT TIMES THROUGH TONIGHT. AS A RESULT WINTER STORM WARNINGS ARE IN EFFECT. PLEASE REFER TO THE LATEST GTFWSWBYZ FOR DETAILS ON THIS DEVELOPING STORM SYSTEM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ034-036-038-039-041-056-058-066-WYZ099-121245- NORTHERN STILLWATER-POWDER RIVER-SOUTHERN BIG HORN-EASTERN CARBON- NORTHERN SWEET GRASS-RED LODGE FOOTHILLS-SOUTHERN ROSEBUD- BEARTOOTH FOOTHILLS-SHERIDAN FOOTHILLS- 635 AM MDT WED MAY 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WYOMING...SOUTHEAST MONTANA AND SOUTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A STRONG SPRING STORM SYSTEM WILL REMAIN OVER THE REGION THROUGH THURSDAY MORNING. RAIN IS EXPECTED TO CHANGE TO SNOW THIS MORNING AND BECOME HEAVY AT TIMES THROUGH THE DAY. AS A RESULT WINTER STORM WARNINGS ARE IN EFFECT. PLEASE REFER TO THE LATEST GTFWSWBYZ FOR DETAILS ON THIS DEVELOPING STORM SYSTEM. IN ADDITION TO THE HEAVY SNOW...A FLOOD WARNING IS ALSO IN EFFECT FOR CARBON...STILLWATER AND SWEET GRASS COUNTY. HEAVY RAINS OVERNIGHT HAVE PRODUCED FLOODING...ESPECIALLY IN CARBON COUNTY. HEAVY RAINS HAVE ALSO CAUSED FLOODING IN SHERIDAN COUNTY WYOMING. PLEASE REFER TO GTFFLWBYZ FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
Flash Flood Warnings in Montana, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.